Pennsylvania, 2017

Tornado and Damaging Wind in Pennsylvania, July 11, 2017

July 11, 2017 · NWS PBZ · 2 events in 2 counties and zones

Shortwave and embedded MCV became the focus for showers and thunderstorms, especially along an area of weak convergence/boundary over western Pennsylvania, northern West Virginia, and southeastern Ohio on the 11th. A few storms became severe, with an EF-0 tornado confirmed near Rimersburg in Clarion County, PA.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$12,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Shortwave and embedded MCV became the focus for showers and thunderstorms, especially along an area of weak convergence/boundary over western Pennsylvania, northern West Virginia, and southeastern Ohio on the 11th. A few storms became severe, with an EF-0 tornado confirmed near Rimersburg in Clarion County, PA.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jul 11, 2:34 PM EST, 1 hour 42 minutes earlier.

Area forecast discussion, Jul 11, 2:34 PM EST, 1 hour 42 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
334 PM EDT Tue Jul 11 2017

.SYNOPSIS...
Showers and thunderstorms will continue to plague the region as
a series of upper disturbance interact with a meandering frontal
boundary.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
A quick update was issued to adjust PoPs and other hourly
trends. Showers and thunderstorms will continue to blossom this
evening as a shortwave (with embedded MCV) emerge from the
midwest. That system is pumping abundant moisture into a weak
frontal/convergence zone stretching southeastward across Ohio
and northern West Virginia.

The main problem of the evening will be locally heavy rainfall
as that boundary is shunted across areas from around New
Philadelphia to near, and north of Morgantown. Rainfall is
expected to be enhanced via warm rain processes as warm, moist
advection continues into the mid levels.

Given those warm mid levels, expect convection to ease with the
heating and eastward progress of the supporting disturbance.

Wednesday will feature enhanced warmth and continued humidity with
warm advection under flat ridging. No change was needed to the
temperature forecast about 5 degrees above the averages or the
scattered convection prognosis focused near the northward
lifting frontal boundary.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY/...
A dry Wednesday evening is forecast in the warm sector although
low pressure tracking across the Great Lakes along a nearly
stationary boundary may fire a few showers and storms mainly
north of Pittsburgh by Thursday morning.

Precipitation is forecast to spread across the entire region
Thursday with encroachment of the front. Weak flow/deep layer
shear are expected to inhibit the severe threat with that
system. Frontal passage is not likely to be decisive and
convection chances will linger until a more significant
disturbance drives it through on Friday.

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
Surface high pressure looks to finally build over the area for
the weekend after the projected frontal passage Friday. Another
shortwave and front look possible for Sunday, but timing
remains uncertain. For now, dry weather is expected Monday with
a transition to an upper ridging pattern, which could hold into
the middle of next week.

&&

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
Abundant moisture and convection will plague area ports this
evening, while residual stratus and fog are possible at sites
that receive rainfall and along the northward lifting frontal
boundary in the morning. Rainfall is expected to be focused
along that boundary, which is forecast to drift acrss the HLG
and MGW areas this evening.

.OUTLOOK...
Periodic restrictions are expected in convection through out the
week.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.

&&

15
Hazardous weather outlook, Jul 11, 2:51 PM EST, 1 hour 25 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
351 PM EDT Tue Jul 11 2017

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ020-021-029-031-073>076-
WVZ001>004-012-021-509>514-122000-
Garrett-Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson-
Muskingum-Guernsey-Belmont-Noble-Monroe-Beaver-Allegheny-Washington-
Greene-Westmoreland-Westmoreland Ridges-Fayette-Fayette Ridges-
Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
351 PM EDT Tue Jul 11 2017

This Hazardous Weather Outlook is for western Maryland, east
central Ohio, southwest Pennsylvania, western Pennsylvania,
northern West Virginia and northern panhandle of West Virginia.

.DAY ONE...This Afternoon and Tonight.
Locally heavy rainfall is possible through this evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

PAZ007>009-013>016-022-023-122000-
Mercer-Venango-Forest-Lawrence-Butler-Clarion-Jefferson-Armstrong-
Indiana-
351 PM EDT Tue Jul 11 2017

This Hazardous Weather Outlook is for northwest Pennsylvania, west
central Pennsylvania and western Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

In the hours before

Local storm report, Jul 11, 2:07 PM EST, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
307 PM EDT TUE JUL 11 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0357 PM     TORNADO          1 NNE FOMBELL           40.83N  80.19W
07/10/2017                   BEAVER             PA   NWS STORM SURVEY

            A SURVEY DETERMINED THAT A WEAK EF0 TORNADO BEGAN NEAR
            BOWERS ROAD AND CONTINUED INTO LANCASTER TOWNSHIP IN
            BUTLER COUNTY... ENDING AT 401 PM. DAMAGE TO TREES
            CONSISTED OF SNAPPING OF TRUNKS AND LARGE BRANCHES... AS
            WELL AS OCCASIONAL UPROOTS. THE TORNADO WAS RATED EF0
            WITH MAXIMUM WIND SPEED OF 70 MPH.

&&

EVENT NUMBER PBZ1701783

KRAMAR
Local storm report, Jul 11, 2:27 PM EST, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
327 PM EDT TUE JUL 11 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     TSTM WND DMG     2 SSW WHITESTOWN        40.85N  80.06W
07/10/2017                   BUTLER             PA   NWS STORM SURVEY

            TREES AND LIMBS DOWN ALONG RABBIT ROAD. DAMAGE WAS
            INCONCLUSIVE AS TO ITS GENESIS PROCESS... SO HAS BEEN
            CLASSIFIED AS WIND DAMAGE.

&&

EVENT NUMBER PBZ1701784

KRAMAR
Special weather statement, Jul 11, 2:40 PM EST, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
340 PM EDT TUE JUL 11 2017

OHZ039-040-112030-
Tuscarawas-Carroll-
340 PM EDT TUE JUL 11 2017

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING GUSTY WIND AND HEAVY
RAIN WILL AFFECT NORTHWESTERN CARROLL AND NORTHERN TUSCARAWAS
COUNTIES...

At 340 PM EDT, a strong thunderstorm was located near Winesburg, or 9
miles northwest of Dover, moving northeast at 30 mph.

Wind gusts up to 45 mph are possible with this storm.

Locations impacted include...
Dover...                          Strasburg...
Sugarcreek...                     Malvern...
Bolivar...                        Mineral City...
Parral...                         Zoar...
Atwood Lake...

This includes  Interstate 77 in Ohio between mile markers 82 and 94.

Torrential rainfall also is occurring with this storm and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4063 8167 4065 8147 4067 8146 4066 8144
      4065 8144 4065 8124 4072 8124 4073 8108
      4062 8101 4046 8167
TIME...MOT...LOC 1940Z 245DEG 28KT 4059 8164

07
Special weather statement, Jul 11, 2:42 PM EST, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
342 PM EDT TUE JUL 11 2017

OHZ059-069-PAZ029-031-WVZ004-012-509-112030-
Monroe-Belmont-Greene-Washington-Marshall-Monongalia-Wetzel-
342 PM EDT TUE JUL 11 2017

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING GUSTY WIND AND HEAVY
RAIN WILL AFFECT THE AREA...

At 341 PM EDT, a strong thunderstorm was located near Fairview, or 9
miles south of Moundsville, moving east at 30 mph.

Wind gusts up to 45 mph are possible with this storm.

Locations impacted include...
New Martinsville...               Powhatan Point...
Hundred...                        Clarington...
Aleppo...                         Cameron...
New Freeport...                   Grove Oak...
Proctor...                        Woodlands...
Littleton...                      Rocklick...

Torrential rainfall also is occurring with this storm and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3964 8103 3981 8102 4001 8038 3967 8027
TIME...MOT...LOC 1941Z 250DEG 28KT 3978 8073

07
Special weather statement, Jul 11, 3:31 PM EST, 45 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
431 PM EDT TUE JUL 11 2017

PAZ031-WVZ004-012-021-509-112115-
Greene-Marshall-Marion-Monongalia-Wetzel-
431 PM EDT TUE JUL 11 2017

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING GUSTY WIND AND HEAVY
RAIN WILL AFFECT THE AREA...

At 431 PM EDT, a strong thunderstorm was located 7 miles west of
Hundred, or 14 miles east of New Martinsville, moving east at 25 mph.

Wind gusts up to 45 mph are possible with this storm.

Locations impacted include...
Waynesburg...                     Cameron...
Hundred...                        Rogersville...
Aleppo...                         Blacksville...
New Freeport...                   Spraggs...
Wileyville...                     Knob Fork...
Pentress...                       Littleton...

Torrential rainfall also is occurring with this storm and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3961 8067 3980 8071 3990 8015 3963 8010
TIME...MOT...LOC 2031Z 261DEG 21KT 3971 8059

07
Special weather statement, Jul 11, 3:48 PM EST, 28 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
448 PM EDT TUE JUL 11 2017

OHZ050-PAZ020-021-029-WVZ001-002-112130-
Jefferson-Beaver-Washington-Allegheny-Brooke-Hancock-
448 PM EDT TUE JUL 11 2017

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING GUSTY WIND AND HEAVY
RAIN WILL AFFECT THE AREA...

At 447 PM EDT, a strong thunderstorm was located over Weirton, moving
east at 30 mph.

Wind gusts up to 45 mph are possible with this storm.

Locations impacted include...
Pittsburgh...                     Ross Township...
McCandless Township...            Moon Township...
Weirton...                        Steubenville...
Franklin Park...                  Aliquippa...
North Side Pittsburgh...          Robinson Township...
Economy...                        Bellevue...

This includes the following highways...
  Interstate 79 in Pennsylvania between mile markers 31 and 46.

  Parkway North near mile marker 1, and between mile markers 6 and
  13.

Torrential rainfall also is occurring with this storm and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4067 8015 4067 8012 4045 8000 4031 8059
      4049 8069 4069 8015
TIME...MOT...LOC 2047Z 248DEG 27KT 4043 8054

07

The radar

The Pittsburgh radar (KPBZ), 9 km away, was scanning. The volume nearest the first event began at 21:16 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Allegheny

When
July 11, 4:16 PM EST
Where
Allegheny County, Imperial
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
NWS Employee
Coordinates
40.450, -80.250

NWS Employee reported 2 large trees and several large branches down.

Tornado, Clarion

When
July 11, 5:45 PM EST to 5:48 PM EST
Where
Clarion County, 2.4 mi W of Huey to 1.56 mi WSW of Huey
Rating
EF0
Path length
1 mi
Path width
250 yd
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
41.077, -79.566

The National Weather Service survey team confirmed a tornado near Rimersburg in Toby Township in Clarion County in Western Pennsylvania on July 11, 2017. A damage path a found extending from Zanot Road east-southeastward to the intersection of Cherry Run Road and Rimer Road to Fink Road in Toby Township, roughly 4 miles northwest of Rimersburg. Observed damage was exclusively to trees, with many examples of broken large limbs, trunk snaps, and uproots of both healthy and unhealthy trees. The most significant damage occurred during the early part of the track along Zanot Road to its intersection with Cherry Run Road. It was here that the greatest concentration of tree damage was found, with several healthy trees snapped and uprooted. A convergent damage path was noted, as opposed to a uniform or spreading direction, which suggested tornadic activity. Further down the track, tree damage was less significant and limited to smaller trees. While tree damage was significant, especially in the first portion of the track, the overall lack of damage to structures plus the antecedent wet soils allows the wind speed to be capped at 75 MPH. Thus, the tornado has been rated an EF0 on the Enhanced Fujita Scale.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2017Every state in 2017This day in weather historyThe tornado archive for Pennsylvania, 2017Warnings in Pennsylvania, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 716417, 716418.